Kentucky, 2016

Tornado and Flash Flooding in Kentucky, July 3 to 4, 2016

July 3 to 4, 2016 · NWS PAH · 8 events in 4 counties and zones

Multiple clusters of thunderstorms intensified during the heat of the day along and south of a warm front that arced over far southern Illinois and across southern Kentucky. The storms occurred ahead of an upper-level disturbance over eastern Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$447,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Multiple clusters of thunderstorms intensified during the heat of the day along and south of a warm front that arced over far southern Illinois and across southern Kentucky. The storms occurred ahead of an upper-level disturbance over eastern Missouri. A belt of stronger west-southwesterly winds aloft associated with the disturbance was sufficient for organized updrafts. A few embedded small-scale bow echoes and transient supercells were associated with isolated wind damage and a brief tornado. The severe weather event morphed into a heavy rain event during the evening hours, causing damaging flash floods in a few counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 3, 2:46 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 3, 2:46 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
346 PM CDT SUN JUL 3 2016

.SHORT TERM...(Tonight through Tuesday night)
Issued at 346 PM CDT Sun Jul 3 2016

Given previous meso discussions and updates will keep short term
disccusion a little shorter given current watches, etc...at this
time.

With respect to Flash flood watch for Southern Illinois and
Southwest Indiana Counties along and north of Interstate 64 in
effect through tonight, kept a high resolution and regionally
blended guidance QPF in place. The first convective line of
thunderstorms dropped 0.6-1.0" of rain, however the rain behind it
remains fairly light. Anctipate main heavy rainfall concern will
develop later this evening and overnight and will provide the best
contribution for heavy rain and potential flooding.

The current convection and warnings falling in line with HRRR-CR
approximation of updraft helicity...albeit about 1-1.5 hours
faster than originally forecast. At this point, am concerned with
the convergence of MCV in SEMO, the warm front and convection
further south of the warm front. Could see some more enhanced
helicities/stronger updrafts in the vicinity of these boundaries.

On the mesoscale, migratory waves move along the low amplitude
trough with minor lows embedded in the flow. With the frontal
boundary in the vicninty of the WFO PAH, the lift will support
periods of rain overnight and into Independence day.

As the mean trough axis moves east Monday night into Tuesday, rain
chances should slowly diminish from the west. A disrupted flow
will then ensue in the zonal flow, with southern stream
disturbances expected to shift northeast with time Tuesday night.

.LONG TERM...(Wednesday through Sunday)
Issued at 346 PM CDT Sun Jul 3 2016

Average confidence continues in the long term due to differences
in model timing, coverage, etc.

Throughout the long term period models are showing ridging across
the southeast US. The northern periphery of the ridge will waffle
back and forth mainly across the southern sections of our CWA
through the period. Along and north of the ridge is where chances
for precipitation will be greatest,ie better flow aloft, little to
no capping inversion, and better forcing for ascent. Of course south
of that area (under the ridge), there will be little to no chances
for precipitation. As mentioned above, models still not in the best
agreement on the strength and position of this ridge over the
immediate area. The latest model runs continue to show that even
with the variability on the magnitude and position of the ridge, the
areas most susceptible to precipitation in the long term period
would be the northern and northeastern sections of our CWA.

During most of the period the region remains in zonal flow aloft so
there will be periodic upper level disturbances moving through the
flow making it difficult to narrow down the timing of convection,
although in this scenario convective activity tends to be mostly
diurnal.

Friday night into Saturday the flow aloft becomes more west
northwest thus suppressing the ridge a bit farther to the south,
then Saturday night into Sunday pushes a frontal boundary into our
CWA. The lack of ridging and proximity of the frontal boundary
should yield the highest pops area wide from Friday through
Saturday.

With the aforementioned surface boundary remaining north of our area
through much of the period, we stay in the warm sector. This
combined with dewpoints in the mid to upper 70s will yield heat
indices between 100-105 degrees each afternoon from Wednesday
through Saturday.

Temperatures will remain slightly above normal through the period.

&&

.AVIATION...
Issued at 1250 PM CDT Sun Jul 3 2016

Rather complex situation with rounds of TSRA expected thru the
TAF period. Main round of strong storms should impact the TAF
sites in between 20Z and 02Z from west to east. Should be
scattered activity developing ahead of the main line and lingering
for a bit afterwards. Expecting a break in precip for KCGI/KPAH
this evening before renewed development occurs overnight into tmrw
morning. May see a break at KEVV/KOWB as well, although the signal
isn't as strong for those sites. Periods of MVFR vsbys or possibly
lower can be expected within the heavier bouts of precip. Wind
gusts of 30+ kts are quite possible with the main line of storms
this afternoon, although confidence on strength and exact timing
of this remain uncertain. Will likely need to amend as the
afternoon wears on and timing/strength of the line becomes
clearer. Periods of -SHRA and occasionally some thunder will
continue into tmrw as a cold front makes passage.

&&

.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through Monday morning for ILZ075>078.

MO...None.
IN...Flash Flood Watch through Monday morning for INZ081-082.

KY...None.
&&

SHORT TERM...Smith
LONG TERM...JP
AVIATION...SP
Hazardous weather outlook, Jul 3, 3:23 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
423 PM CDT SUN JUL 3 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
423 PM CDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

ONE ROUND OF THUNDERSTORMS...SOME STRONG TO SEVERE WILL CONTINUE
TO MOVE ACROSS SOUTHWEST INDIANA...WEST KENTUCKY AND PARTS OF
SOUTHERN ILLINOIS THROUGH EARLY THIS EVENING. DAMAGING WINDS...TORRENTIAL
RAINFALL...LIGHTNING WILL BE THE PRIMARY HAZARDS. AN ISOLATED
TORNADO MAY BE POSSIBLE IN AND NEAR THE NORTHWARD MOVING WARM
FRONT. MARGINAL HAIL MAY BE POSSIBLE IN STRONGER STORMS AS WELL.

OVERNIGHT AND INTO MONDAY...PERIODIC THUNDERSTORMS WILL PRODUCE
HEAVY RAINFALL ACROSS THE OUTLOOK AREA. LOCATIONS ALONG AND NORTH
OF INTERSTATE 64 IN SOUTHERN ILLINOIS AND SOUTHWEST INDIANA ARE
INCLUDED IN A FLASH FLOOD WATCH THROUGH TONIGHT. LOCALIZED
FLOODING MAY BE POSSIBLE IN THIS AREA...WITH TWO TO THREE INCHES
LIKELY. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE REGION AGAIN MONDAY. A FEW SEVERE STORMS WILL BE
POSSIBLE...WITH DAMAGING WINDS THE PRIMARY CONCERN. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS MONDAY AND MONDAY
EVENING.

THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE OUTLOOK AREA
FROM TUESDAY THROUGH SATURDAY. LIGHTNING AND LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY HAZARDS.

AFTERNOON HEAT INDEX VALUES WILL TOP OUT BETWEEN 100 AND 105
DEGREES OVER PORTIONS OF THE REGION FROM TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE URGED TO SEND IN ANY REPORTS OF DAMAGING
WINDS...HAIL...HEAVY RAIN AND FLOODING THROUGH THIS EVENING.

SPOTTER ACTIVATION MAY BE REQUESTED AGAIN ON MONDAY.

DRS/SMITH

In the hours before

Local storm report, Jul 3, 4:08 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
508 PM CDT SUN JUL 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HEAVY RAIN       EVANSVILLE              37.98N 87.54W
07/03/2016  E1.24 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            RAINFALL ESTIMATED BETWEEN 1 AND 1.24 INCHES WITHIN 15
            MINUTES ON SOUTHEAST SIDE OF EVANSVILLE

&&

SMITTY
Special weather statement, Jul 3, 4:23 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
523 PM CDT SUN JUL 3 2016

ILZ090-094-KYZ002>007-032315-
POPE IL-MASSAC IL-HICKMAN KY-CARLISLE KY-LIVINGSTON KY-BALLARD KY-
GRAVES KY-MCCRACKEN KY-
523 PM CDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR MASSAC...CENTRAL POPE...NORTHERN
GRAVES...WESTERN LIVINGSTON...MCCRACKEN...CARLISLE...NORTH CENTRAL
HICKMAN AND BALLARD COUNTIES UNTIL 615 PM CDT...

AT 522 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR LA CENTER TO NEAR BARDWELL. MOVEMENT WAS
NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PADUCAH...METROPOLIS...LA CENTER...BARDWELL...REIDLAND...LONE OAK...
BROOKPORT...BARLOW...GOLCONDA...HENDRON...LOVELACEVILLE...MASSAC...
WEST PADUCAH...WOODLAWN-OAKDALE...NEW COLUMBIA...LEDBETTER...KEVIL...
JOPPA...ARLINGTON AND LOWES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PADUCAH.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHERN
ILLINOIS...AND WESTERN KENTUCKY.

LAT...LON 3716 8903 3734 8874 3734 8871 3735 8871
      3753 8841 3743 8841 3739 8847 3729 8851
      3714 8843 3707 8846 3708 8857 3702 8849
      3693 8849 3674 8906
TIME...MOT...LOC 2222Z 237DEG 37KT 3714 8897 3681 8900

SMITH
Local storm report, Jul 3, 4:27 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
527 PM CDT SUN JUL 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HEAVY RAIN       SPOTTSVILLE             37.88N 87.44W
07/03/2016  M1.25 INCH       HENDERSON          KY   TRAINED SPOTTER

            22 MINUTE RAINFALL ACCUMULATION

&&

SMITTY
Local storm report, Jul 3, 4:32 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
532 PM CDT SUN JUL 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HEAVY RAIN       NEWBURGH                37.95N 87.40W
07/03/2016  M0.84 INCH       WARRICK            IN   TRAINED SPOTTER

            20 MINUTE RAINFALL ACCUMULATION

&&

SMITTY
Special weather statement, Jul 3, 4:53 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
553 PM CDT SUN JUL 3 2016

KYZ002-006-032330-
HICKMAN KY-GRAVES KY-
553 PM CDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAVES AND NORTHEASTERN
HICKMAN COUNTIES UNTIL 630 PM CDT...

AT 553 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FULGHAM...OR 9 MILES EAST OF CLINTON...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MAYFIELD...FULGHAM...SEDALIA AND WINGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN
KENTUCKY.

LAT...LON 3660 8890 3674 8890 3679 8855 3657 8854
TIME...MOT...LOC 2253Z 263DEG 36KT 3669 8883

DB
Local storm report, Jul 3, 5:15 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
615 PM CDT SUN JUL 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FUNNEL CLOUD     3 S MAYFIELD            36.69N 88.65W
07/03/2016                   GRAVES             KY   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

&&

SMITTY

The radar

The Paducah radar (KPAH), 44 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 funnel cloud, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Graves

When
July 3, 5:15 PM CST
Where
Graves County, 3 mi S of Mayfield
Reported by
Law Enforcement
Coordinates
36.687, -88.630

Tornado, Calloway

When
July 3, 5:40 PM CST to 5:41 PM CST
Where
Calloway County, 2.29 mi NE of Coldwater to 2.11 mi NW of Stella
Rating
EF0
Path length
0.37 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
36.669, -88.416

Peak winds were estimated near 80 mph. A couple dozen trees or tree limbs were blown down. Shingles were blown off a couple of homes, and a door was blown off a well house.

Thunderstorm Wind, Calloway

When
July 3, 5:50 PM CST
Where
Calloway County, 2.13 mi E of Copeland to Murray Arpt
Measured
45 kt (52 mph) measured gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
36.729, -88.362

A tree was blown into power lines. A wind gust to 52 mph was measured nearby at the Murray-Calloway County airport.

Funnel Cloud, Calloway

When
July 3, 5:55 PM CST to 6:00 PM CST
Where
Calloway County, 5 mi N of Murray to Almo
Reported by
Trained Spotter
Coordinates
36.692, -88.320

A trained spotter reported a funnel cloud with strong rotation near Almo. A funnel cloud was reported several miles north of Murray, along with a large wall cloud. This funnel cloud activity was associated with the same storm that produced a tornado west of Murray.

Flash Flood, Carlisle

When
July 3, 8:30 PM CST to July 4, 12:30 AM CST
Where
Carlisle County, Arlington to 1.42 mi NNW of Arlington
Cause
Heavy Rain
Property damage
$10,000
Reported by
Unknown
Coordinates
36.780, -89.020

Highway 80 was closed in Arlington due to flash flooding. Evacuations were considered for some residents in the flooded area. A trained spotter in Arlington measured 5.12 inches of rain in 24 hours.

Flash Flood, Calloway

When
July 3, 9:35 PM CST to July 4, 1:00 AM CST
Where
Calloway County, 0.98 mi NW of Murray to 1.4 mi ENE of Murray
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.629, -88.334

Several city streets in Murray were flooded with two feet of water. Floodwaters entered some homes in Murray, prompting the evacuation of a few homes. A trained spotter in Murray measured 6.01 inches of rain in 24 hours. At a resort on the eastern edge of the county, emergency responders were requested to help at a flooded cabin.

Flash Flood, Graves

When
July 3, 11:00 PM CST to July 4, 1:00 AM CST
Where
Graves County, 1.52 mi SW of Sedalia to 1.12 mi WSW of Sedalia
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.632, -88.616

A trained spotter reported flash flooding in portions of the community of Sedalia. A trained spotter in the nearby city of Mayfield measured 5 inches of rain in 24 hours.

Flash Flood, Marshall

When
July 3, 11:30 PM CST to July 4, 1:30 AM CST
Where
Marshall County, 1.87 mi WSW of Scale to 1.88 mi NE of Benton
Cause
Heavy Rain
Property damage
$400,000
Reported by
Fire Department/Rescue
Coordinates
36.890, -88.382

In Benton, a street was washed out, and there were numerous homes with flooded garages and basements. Most of the flooding was near creeks that run through town. South of Benton, a bridge was washed out on the northern end of Highway 783 where it crosses a creek. A 24-hour rainfall amount of 7.50 inches was reported just southeast of Benton.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyThe tornado archive for Kentucky, 2016Warnings in Kentucky, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638379, 638383, 638384, 638380, 642486, 642488, 642490, 642493.